I’m 29 years old I have had migraine for 10 years. Now I'm pregnant and every day I have headache. I don’t know what I should do. My problem is, I worry about one Imitrex that I took at the begging of my pregnancy because I didn’t know that I'm pregnant. It was exactly one week before time of my period that I lost. Please let me know what will happen for my baby. Maryam.
Each manufacturer has a pregnancy registry for their products and there is one for Imitrex. There has been no evidence, thus far, of any harmful effects on the baby with this or other triptans. That is the best information we have. On the other hand, there is evidence that taking Imitrex more frequently than two or three days a week can make your problem worse by causing headaches called rebound or medication overuse headaches. See:
Medication Overuse Headache: When the Remedy Backfires
Unfortunately, it seems that any medication we take for headache or Migraine relief has the potential to cause medication overuse headache if used more than two or three days a week. We need to learn as much about it as possible. Let’s take a look at what causes it, how to avoid it, and other important issues.
John Claude Krusz and Teri Robert
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical andhealth matters, including decisions about diagnoses, medications andother treatment options, you should always consult your doctor. See full Disclaimer.
- Medication Overuse Headache: When the Remedy Backfires
Published On: April 08, 2007